Journal of Family Medicine and Primary Care

CASE REPORT
Year
: 2016  |  Volume : 5  |  Issue : 1  |  Page : 170--171

Disseminated tuberculosis with varied paradoxical reactions


Amit Kumar Dey, Ira Shah 
 Department of Pediatrics, Pediatric TB Clinic, B. J. Wadia Hospital for Children, Mumbai, Maharashtra, India

Correspondence Address:
Amit Kumar Dey
Room No. 107, Main Boys Hostel, KEM Hospital Campus, Parel, Mumbai - 400 012, Maharashtra
India

Abstract

Paradoxical reactions are immune-mediated exacerbations of disease triggered by tuberculosis (TB) treatment. We describe a case of varied paradoxical reactions in a 9-year-old girl who was diagnosed with mediastinal TB and tuberculous ascites. The development of paradoxical reaction was gradual with pericardial effusion occurring first followed by pleural effusion and subsequently bilateral papilledema.



How to cite this article:
Dey AK, Shah I. Disseminated tuberculosis with varied paradoxical reactions.J Family Med Prim Care 2016;5:170-171


How to cite this URL:
Dey AK, Shah I. Disseminated tuberculosis with varied paradoxical reactions. J Family Med Prim Care [serial online] 2016 [cited 2019 Sep 22 ];5:170-171
Available from: http://www.jfmpc.com/text.asp?2016/5/1/170/184657


Full Text

 Introduction



In India, more than 40% of the population is infected with tuberculosis (TB). In the pediatric age group, the prevalence is 1-6/1000 pediatric years. [1] The abdomen remains a major extrapulmonary site for TB. It may involve the gastrointestinal tract, peritoneum, lymph nodes, and constitutes up to 12% of extrapulmonary TB and 1-3% of the total TB cases. [2] Unusual expansion or formation of a new tuberculous lesion despite appropriate anti-tubercular treatment is defined as a paradoxical response. [3] It is also called immune reconstitution inflammatory syndrome, but it is more appropriate to use this term for paradoxical responses in HIV seropositive patients on antiretroviral therapy. [4] It is a hindrance because it leads to change in the protocol of antituberculous therapy (ATT) and so it needs to be diagnosed early to avoid modification. In our case, the occurrence of varied paradoxical reactions viz., pericardial effusion, pleural effusion, and papilledema is evident. The patient responded to steroids and there was gradual weaning of all the paradoxical reactions.

 Case Report



A 9-year-old girl presented with low-grade fever for 1 month and abdominal distension for 15 days along with labored breathing. There was loss of appetite. There was no cough or contact with TB. On examination, height was 117 cm, weight was 17 kg. She had anemia with generalized insignificant lymphadenopathy. On systemic examination, she had hepatomegaly with other systems being normal. Investigations showed a hemoglobin of 8.02 g/dl, white blood cell count of 11,100/cumm (72% polymorphs and 27% lymphocytes), erythrocyte sedimentation rate of 100 mm at end of 1 h. HIV ELISA was negative. Her mantoux test was positive. Ultrasonography abdomen showed multiple upper retroperitoneal lymphadenopathy largest being 11 cm. Computed tomography (CT) chest showed left upper lobe consolidation with cavitation with patchy opacities in the right lung and necrotic mediastinal adenopathy suggestive of TB. Liver function tests were normal. She was started on four drugs ATT consisting of isoniazid (H), rifampicin (R), ethambutol (E), and pyrazinamide (Z). One month after starting ATT, she was detected to have a pericardial rub. Her echocardiography showed 1.7 cm pericardial effusion. She was continued on same ATT, and steroids were added which were then tapered after 2 months. At the end of 3 months of ATT, her ultrasound abdomen showed decrease in the size of adenopathy to 6 mm. At the end of `hs of ATT, chest X-ray showed right pleural effusion with fissural effusion and left upper zone consolidation. At end of 5 months of ATT, she had gained 6 kg and on ophthalmological evaluation, she was found to have bilateral papilledema. Chest X-ray showed disappearance of effusion. She had no neurological manifestations. CT brain showed mild prominence of lateral and third ventricles. She was continued on same ATT. A repeat fundus examination was normal after 2 months. She was given ATT for 12 months in view of above manifestations. She had gained 9 kg in those 12 months and was alright on subsequent follow-up.

 Discussion



Paradoxical reaction is more common in HIV co-infected individuals; 2-15% of HIV-negative patients infected with TB will experience paradoxical reactions during treatment. [5],[6] Baseline anemia, hypoalbuminemia, lymphopenia, and low lymphocyte baseline count are the risk factors in TB. [7] It usually occurs between 4 weeks and 18 months of instillation of ATT. [8] It is not known precisely as to how does paradoxical reaction take place and it's a diagnostic dilemma. [9] Killing of bacilli by effective ATT can cause the release of large amounts of tuberculoprotein and other cell wall products. Hypersensitivity to these proteins released from the dying mycobacteria will recruit lymphocytes and macrophages at the site of previously inactive tuberculous foci which enlarge and then become evident. [6] it is a diagnosis of exclusion. There is need of ruling out drug resistance, noncompliance, adverse effects of drugs and alternative diagnosis to confirm it. [10] Our patient had cavitatory TB along with abdominal nodes. She was started on four drugs ATT and after 1 month she developed pericardial rub due to pericardial effusion, her first paradoxical reaction. She responded to the ATT and there was weaning of retroperitoneal lymphadenopathy. She developed another paradoxical reaction in the form of pleural effusion at the end of 4 th month and bilateral papilledema at the end of 5 months. She was not positive for markers of any other disease ruling out any alternative diagnosis. Gradually, there was the disappearance of pericardial and pleural effusion and also bilateral papilledema after the 7 th month. She needed no modification in the antitubercular drugs and needed steroids to control the paradoxical reaction. She has taken ATT for a longer than recommended duration as paradoxical response requires continuation of ATT till the crisis is over. [11],[12] Mild to moderate paradoxical reaction resolve on its own and only serious cases require steroids. [13] Pericardial effusion is a rare manifestation of paradoxical response in non-HIV patients. [14]

 Conclusion



The importance of identifying paradoxical reactions is to differentiate it from treatment failure or resistant cases and continue the ongoing treatment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Tuberculosis control and research strategies for the 1990s: Memorandum from a WHO meeting. Bull World Health Organ 1992;70:17-21.
2Sheer TA, Coyle WJ. Gastrointestinal tuberculosis. Curr Gastroenterol Rep 2003;5:273-8.
3Smith H. Paradoxical responses during the chemotherapy of tuberculosis. J Infect 1987;15:1-3.
4Colebunders R, John L, Huyst V, Kambugu A, Scano F, Lynen L. Tuberculosis immune reconstitution inflammatory syndrome in countries with limited resources. Int J Tuberc Lung Dis 2006;10:946-53.
5Cheng VC, Yam WC, Woo PC, Lau SK, Hung IF, Wong SP, et al. Risk factors for development of paradoxical response during antituberculosis therapy in HIV-negative patients. Eur J Clin Microbiol 2003;22:597-602.
6Breen RA, Smith CJ, Bettinson H, Dart S, Bannister B, Johnson MA, et al. Paradoxical reactions during tuberculosis treatment in patients with and without HIV co-infection. Thorax 2004;59:704-7.
7Cheng VC, Yam WC, Woo PC, Lau SK, Hung IF, Wong SP, et al. Risk factors for development of paradoxical response during antituberculosis therapy in HIV-negative patients. Eur J Clin Microbiol Infect Dis 2003;22:597-602.
8Bukharie H. Paradoxical response to anti-tuberculous drugs: Resolution with corticosteroid therapy. Scand J Infect Dis 2000;32:96-7.
9Cheng VC, Ho PL, Lee RA, Chan KS, Chan KK, Woo PC, et al. Clinical spectrum of paradoxical deterioration during antituberculosis therapy in non-HIV-infected patients. Eur J Clin Microbiol Infect Dis 2002;21:803-9.
10Janmeja AK, Das SK. Cervico-mediastinal lymphadenopathy as a paradoxical response to chemotherapy in pulmonary tuberculosis. A case report. Respiration 2003;70:219-20.
11Park JM, Shin YH, Chon GR, Shin HJ. A case of newly developed pulmonary lesion during the antitubercular agents in tuberculous pleurisy: A paradoxical response. Korean J Pediatr 2009;52:717-20.
12Park IS, Son D, Lee C, Park JE, Lee JS, Cheong MH, et al. Severe paradoxical reaction requiring tracheostomy in a human immunodeficiency virus (HIV)-negative patient with cervical lymph node tuberculosis. Yonsei Med J 2008;49:853-6.
13Shah I, Chilkar S, Patil M, Ali U. Acute respiratory distress during paradoxical reaction to antituberculous therapy in an 8-month-old child. Lung India 2012;29:381-3.
14Bloch S, Wickremasinghe M, Wright A, Rice A, Thompson M, Kon OM. Paradoxical reactions in non-HIV tuberculosis presenting as endobronchial obstruction. Eur Respir Rev 2009;18:295-9.